MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55233
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/31/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The user facility reported the patient underwent an endovascular aneurysm repair procedure on (b)(6) 2017.As reported, the patient was suitable for the procedure.A blood flow which looked jetting from the leg graft was confirmed during the procedure, so the endoleak was stated as type iv endoleak.A post-procedural ct was performed on (b)(6) 2017 and confirmed that the endoleak remains.The physician decided to take a wait-and-see approach, but because aneurysm enlargement was confirmed, hospitalization was prolonged.(diameter of the right common iliac artery enlarged from 40mm to 43mm) as of (b)(6) 2017, the patient has not yet recovered.The user facility has advised the next ct is scheduled for (b)(6) 2017.If the type iv endoleak is not resolved or aneurysm enlargement is confirmed, an iliac leg graft will be additionally placed inside the previously placed stent graft.The physician commented that the possibility of type ii or type iii endoleak is low.I have never experienced type iv that would not disappear one week after the procedure.Follow-up with the user facility has been performed and additional information has been received that ct imaging has confirmed that the type iv endoleak was resolved.There has been no further issues for the patient reported.
 
Additional Manufacturer Narrative
A review of the complaint history device history record, documentation, instructions for use, manufacturing instructions, quality control, and specifications was completed during this investigation.The complaint device was not returned; therefore no physical examination could be performed.However, a document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to the reported failure mode.There were no other reported complaints for this lot number.This complaint focuses on type iv endoleak reported by the customer, however it its confirmed as a type iiib endoleak at cinc.This is due to the customer describing the incident as "jetting out of the leg graft" which typically indicates a suture hole endoleak.A type iv endoleak is highly uncommon and would require blood to seep through the entire graft, which does not appear to be what the customer describes.An email was sent with additional questions and a response was given that photos would not be provided.The email also stated the customer would not be providing any further information regarding this complaint.Possible causes for type iiib endoleak could be due to incorrect suturing techniques, high blood pressure due to anatomy, outflow limitation (increased pressure increases the likelihood of provoking the suture holes) , and/or aggressive anticoagulation use.There is no evidence to suggest the suture holes were not made to specification or that the cook device had any defect.This is supported by the fact the endoleak resolved on its own after a period of time.It is feasible to suggest that the type iiib endoleak occurred due to thinning of the patients blood, necessary for the procedure or the patient's medical condition.This is suggested because the endoleak resolved post-procedure, after enough time passed for the reversal of the anti-coagulant/heparin effects.Since the endoleak was resolved with time, it indicates that the endoleak noted was not graft related/due to any defect in the graft, therefore a type iv endoleak is not likely.It is most likely a type iiib endoleak, which could be due to aggressive anti-coagulation use.As previously stated, this type iiib endoleak was likely due to the thinning of the patient's blood and likely occurred through a suture hole.Due to the limited information provided by the customer, a definitive root cause could not be determined.A quality engineering risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6882622
Report Number1820334-2017-02881
Device Sequence Number10985762
Product Code MIH
UDI-Device Identifier10827002552330
UDI-Public(01)10827002552330(17)200110(10)7552103
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG55233
Device Catalogue NumberZSLE-13-90-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/08/2017
Supplement Date Received by Manufacturer12/27/2017
Initial Report FDA Received Date09/21/2017
Supplement Report FDA Received Date01/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;